The Oral Contraceptive Pill: Are you fully informed?
The Oral Contraceptive Pill (OCP) was first released in Australia in 1961 and is now the no. 1 form of contraception, used by millions of women globally. Since its release, there have been modifications made to improve its safety as it was previously associated with many nasty side effects, including thrombosis. Despite these improvements, it still causes side effects in some women, and we are still learning how synthetic steroids affect the body. Here’s what you need to know to make an informed decision about whether the OCP is right for you.
What is the OCP?
The OCP is essentially made of synthetic steroid hormones, intended to control our menstrual cycle, however not all OCPs are the same. Different types can be prescribed depending on the individual woman’s needs and circumstances. Some OPCs contain only oestrogen, others contain both oestrogen and progesterone, and others are high in androgens (such as levlen).
Why is it prescribed?
There are multiple reasons the OCP may be prescribed, including contraception, PCOS, acne, painful or irregular periods and endometriosis. Unfortunately, there is a growing trend to prescribe it to younger and younger women, including pubescent teens to mask menstrual related symptoms such as acne, heavy and painful menstruation. The problem is that it takes several years for a woman’s cycle to become fully established following her first period, so taking the OCP during this time may interfere with the normal development of her reproductive cycle.
Side effects and risks
No matter which type, the problem is that synthetic steroids do not exactly mimic our natural hormones. Although they are similar, they are not chemically identical molecules. This means for some women, they will notice that their body does not respond the same way, causing unwanted side effects. These can include:
- Mood changes – anxiety, depression and altered brain structure
- Weight gain
- Changes in glucose metabolism
- Sleep disturbances – natural progesterone helps produce GABA which is supportive of sleep (synthetic progesterone does not do this)
- Reduced bone density
- Vaginal dryness
- Loss of sex drive
- Increased UTI’s
Research also suggests the OCP can be associated with:
- Increased risk of cervical dysplasia
- Increased risk of breast cancer
- Higher risk Blood clots (especially with a high BMI, smokers, or with a family history)
- Arterial disease
- Zinc deficiency
- Decrease the size of the ovaries
- Increased hair loss
What to do if you are concerned
Speak to your prescribing GP about whether the OCP you are on is the right one for you (do you know what type of OCP you are taking?). Are in you in a high-risk category for negative side effects such as a smoker, family history of cardiovascular disease, high blood pressure, history of blood clots, migraines, family history of breast cancer or genetic profile that increases risk of breast cancer, high BMI, or have liver problems? As you can see, it is important to be fully informed and not just take the OCP blindly. There are also other forms of contraception you can consider, such as condoms, implant or intrauterine systems, or the non-hormonal copper intrauterine device.
How a naturopath can help
A naturopath can help you address your menstrual symptoms or OCP side effects by using various tools such as herbal and nutritional medicine, and diet and lifestyle modification. The aim is to balance your natural hormone levels and support the way your body excretes them each month via the liver, and to address any associated nutritional deficiencies, especially if you have been on the OCP long-term. If you would like more information about how Naturopathy can help please contact Kathleen.Previous Post Next Post